Alert archive / California / High Surf Advisories in 2011
High Surf Advisory 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Jan 21, 2011, 12:57 PM PST for 6 counties in California. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2011, 12:57 PM PST (20:57 UTC)
- Expired
- Jan 22, 2011, 6:56 PM PST
- In force
- 30 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
482 WHUS46 KMTR 212057 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 1257 PM PST FRI JAN 21 2011 ...LARGE LONG PERIOD SWELLS EXPECTED ALONG THE NORTHERN AND CENTRAL COAST THROUGH SATURDAY... CAZ006-505-509-529-530-220500- /O.NEW.KMTR.SU.Y.0001.110121T2057Z-110123T1100Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1257 PM PST FRI JAN 21 2011 ...HIGH SURF ADVISORY IN EFFECT UNTIL 3 AM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM PST SUNDAY. * WAVES AND SURF:LARGE LONG PERIOD SWELLS GENERATED BY STORM ACTIVITY OVER THE NORTHEASTERN PACIFIC WILL IMPACT THE COASTAL WATERS TODAY THROUGH SATURDAY. THESE SWELLS ARE EXPECTED TO PRODUCE LARGE BREAKING WAVES RANGING FROM 15 TO 20 FEET WITHIN THE SURF ZONE OF WEST AND NORTHWEST FACING BEACHES. * TIMING:LARGE SWELLS WILL CONTINUE TO IMPACT NORTHERN AND CENTRAL CALIFORNIA COASTS THROUGH SATURDAY. * IMPACTS: THESE LARGE POWERFUL WAVES HAVE THE POTENTIAL OF GENERATING STRONG RIP CURRENTS WITHIN THE SURF ZONE AS WELL AS DANGEROUS SNEAKER WAVES. PLEASE USE CAUTION WHEN VISITING NORTHERN AND CENTRAL CALIFORNIA BEACHES...ESPECIALLY AROUND COVES OR ROCKS. WHEN ENTERING COVES...BE SURE THAT YOU HAVE AN ESCAPE ROUTE SINCE YOUR WAY IN MAY BE CUT OFF BY RAPIDLY SURGING WATERS BLOCKING YOUR ESCAPE TO DRY LAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
4 follow-up statements
141 WHUS46 KMTR 220443 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 843 PM PST FRI JAN 21 2011 ...LARGE LONG PERIOD SWELLS ALONG THE NORTHERN AND CENTRAL CALIFORNIA COAST THROUGH SATURDAY... CAZ006-505-509-529-530-221300- /O.CON.KMTR.SU.Y.0001.000000T0000Z-110123T1100Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 843 PM PST FRI JAN 21 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY. * WAVES AND SURF: LARGE LONG PERIOD SWELLS ARE CURRENTLY IMPACTING THE COASTAL WATERS. BUOYS INDICATE SWELLS ARE UP TO 11 FEET AT 18 SECONDS. THESE SWELLS WILL PRODUCE LARGE BREAKING WAVES RANGING FROM 15 TO 20 FEET WITHIN THE SURF ZONE OF WEST AND NORTHWEST FACING BEACHES. WATER LEVELS AT AREA BEACHES WILL BE CONSIDERABLY HIGHER THAN NORMAL. * TIMING: LARGE SWELLS WILL CONTINUE TO IMPACT NORTHERN AND CENTRAL CALIFORNIA COASTS THROUGH SATURDAY NIGHT. * IMPACTS: THESE LARGE POWERFUL WAVES HAVE THE POTENTIAL TO GENERATE STRONG RIP CURRENTS WITHIN THE SURF ZONE AS WELL AS DANGEROUS SNEAKER WAVES. PLEASE USE CAUTION WHEN VISITING NORTHERN AND CENTRAL CALIFORNIA BEACHES...ESPECIALLY AROUND COVES OR ROCKS. WHEN ENTERING COVES...BE SURE THAT YOU HAVE AN ESCAPE ROUTE SINCE YOUR WAY IN MAY BE CUT OFF BY RAPIDLY SURGING WATERS BLOCKING YOUR ESCAPE TO DRY LAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
067 WHUS46 KMTR 221303 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 503 AM PST SAT JAN 22 2011 ...LARGE LONG PERIOD SWELLS ALONG THE NORTHERN AND CENTRAL CALIFORNIA COAST THROUGH LATE SATURDAY NIGHT... CAZ006-505-509-529-530-230000- /O.CON.KMTR.SU.Y.0001.000000T0000Z-110123T1100Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 503 AM PST SAT JAN 22 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY. * WAVES AND SURF: LARGE LONG PERIOD SWELLS ARE CURRENTLY IMPACTING THE COASTAL WATERS. BUOYS INDICATE SWELLS ARE UP TO 11 FEET AT 18 SECONDS. THESE SWELLS WILL PRODUCE LARGE BREAKING WAVES RANGING FROM 15 TO 20 FEET WITHIN THE SURF ZONE OF WEST AND NORTHWEST FACING BEACHES. WATER LEVELS AT AREA BEACHES WILL BE CONSIDERABLY HIGHER THAN NORMAL. * TIMING: LARGE SWELLS WILL CONTINUE TO IMPACT NORTHERN AND CENTRAL CALIFORNIA COASTS THROUGH SATURDAY NIGHT. * IMPACTS: THESE LARGE POWERFUL WAVES HAVE THE POTENTIAL TO GENERATE STRONG RIP CURRENTS WITHIN THE SURF ZONE AS WELL AS DANGEROUS SNEAKER WAVES. PLEASE USE CAUTION WHEN VISITING NORTHERN AND CENTRAL CALIFORNIA BEACHES...ESPECIALLY AROUND COVES OR ROCKS. WHEN ENTERING COVES...BE SURE THAT YOU HAVE AN ESCAPE ROUTE SINCE YOUR WAY IN MAY BE CUT OFF BY RAPIDLY SURGING WATERS BLOCKING YOUR ESCAPE TO DRY LAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
490 WHUS46 KMTR 221857 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 1057 AM PST SAT JAN 22 2011 ...LARGE LONG PERIOD SWELLS ALONG THE NORTHERN AND CENTRAL CALIFORNIA COAST THROUGH LATE SATURDAY NIGHT... CAZ006-505-509-529-530-230300- /O.CON.KMTR.SU.Y.0001.000000T0000Z-110123T1100Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1057 AM PST SAT JAN 22 2011 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST SUNDAY. * WAVES AND SURF: LARGE LONG PERIOD SWELLS ARE CURRENTLY IMPACTING THE COASTAL WATERS. BUOYS INDICATE SWELLS ARE UP TO 11 FEET AT 17 SECONDS. THESE SWELLS WILL PRODUCE LARGE BREAKING WAVES RANGING FROM 15 TO 18 FEET WITHIN THE SURF ZONE OF WEST AND NORTHWEST FACING BEACHES. WATER LEVELS AT AREA BEACHES WILL BE CONSIDERABLY HIGHER THAN NORMAL. * TIMING: LARGE SWELLS WILL CONTINUE TO IMPACT NORTHERN AND CENTRAL CALIFORNIA COASTS THROUGH SATURDAY NIGHT. * IMPACTS: THESE LARGE POWERFUL WAVES HAVE THE POTENTIAL TO GENERATE STRONG RIP CURRENTS WITHIN THE SURF ZONE AS WELL AS DANGEROUS SNEAKER WAVES. PLEASE USE CAUTION WHEN VISITING NORTHERN AND CENTRAL CALIFORNIA BEACHES...ESPECIALLY AROUND COVES OR ROCKS. WHEN ENTERING COVES...BE SURE THAT YOU HAVE AN ESCAPE ROUTE SINCE YOUR WAY IN MAY BE CUT OFF BY RAPIDLY SURGING WATERS BLOCKING YOUR ESCAPE TO DRY LAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
689 WHUS46 KMTR 230256 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 656 PM PST SAT JAN 22 2011 ...HIGH SURF ADVISORY CANCELLED... CAZ006-505-509-529-530-230400- /O.CAN.KMTR.SU.Y.0001.000000T0000Z-110123T1100Z/ SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 656 PM PST SAT JAN 22 2011 ...HIGH SURF ADVISORY IS CANCELLED... COASTAL BUOYS INDICATE SWELL HEIGHTS NEAR 10 FEET WITH SWELL PERIODS AT 17 SECONDS. THE SWELL HEIGHTS WILL SLOWLY DECREASE OVERNIGHT. THEREFORE THE HIGH SURF ADVISORY HAS BEEN CANCELLED. $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 21, 12:00 PM PST, 57 minutes earlier.
Area forecast discussion, Jan 21, 12:00 PM PST, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 1200 PM PST FRI JAN 21 2011 .DISCUSSION...AS OF 9:00 AM PST FRIDAY MORNING...LATEST VISIBLE SATELLITE IMAGERY SHOWS MOSTLY CLEAR SKIES THROUGH THE REGION. A FEW AREAS OF REDUCED VISIBILITIES WERE OBSERVED THIS MORNING THROUGH THE NORTH AND EAST BAY VALLEYS...WITH VISIBILITIES FALLING JUST BELOW A MILE NEAR SANTA ROSA AND CONCORD. CONDITIONS WILL IMPROVE OVER THE NEXT FEW HOURS...LEADING TO CLEAR SKIES. EAST WINDS HAVE CALMED SIGNIFICANTLY FROM THIS TIME YESTERDAY...AS THE SFO-SAC GRADIENT HAS FALLEN FROM -1.4 MB YESTERDAY AT THIS TIME...TO THE CURRENT GRADIENT OF -0.3 MB. THE DECREASE IN WINDS HAVE ALSO LEAD TO MUCH COOLER OVERNIGHT TEMPERATURES COMPARED TO YESTERDAY FOR MUCH OF THE AREA. ALL STATIONS NORTH OF THE MONTEREY BAY HAVE 24 HOUR TEMPERATURES CHANGES BETWEEN 5 AND 15 DEGREES COOLER...WHILE THE SALINAS VALLEY AND MONTEREY ARE AT OR SLIGHTLY ABOVE THEIR TEMPERATURES YESTERDAY. AS FOR TODAY...WITH THE DECREASE IN WARMING OFFSHORE FLOW...DAYTIME HIGH TEMPERATURES ARE EXPECTED TO BE A FEW DEGREES COOLER THAN YESTERDAY. MOSTLY CLEAR SKIES ARE EXPECTED TODAY AS SURFACE HIGH PRESSURE AND A DRY AIR MASS WILL REMAIN IN PLACE. PATCHY REDUCED VISIBILITIES WILL BE POSSIBLE AGAIN EARLY TOMORROW MORNING...AS TEMPERATURES WILL NEAR THE DEW POINT AND WINDS ARE EXPECTED TO BE LIGHT. BOTH THE SHORT AND MEDIUM RANGE MODELS ARE IN AGREEMENT THAT THE RIDGE OVER THE EASTERN PACIFIC WILL REMAIN IN PLACE THROUGH THE FORECAST. THIS WILL BRING DRY...MILD WEATHER TO THE REGION THROUGH AT LEAST THE END OF NEXT WEEK. && .AVIATION...AS OF 12:00 PM FRIDAY...CLEAR SKIES WILL PREVAIL ACROSS THE REGION THROUGH THE FORECAST PERIOD WITH THE POSSIBILITY OF PATCHY FOG OVER NORTH BAY VALLEYS TONIGHT. HIGH PRESSURE OVER THE PACIFIC NORTHWEST AND THE GREAT BASIN WILL MAINTAIN LIGHT OFFSHORE FLOW OVER THE REGION. VICINITY OF KSFO...VFR CONDITIONS AND LIGHT WINDS. KSFO BRIDGE APPROACH...SIMILAR TO KSFO. MONTEREY BAY AREA TERMINALS...VFR CONDITIONS AND LIGHT WINDS. && .MTR WATCHES/WARNINGS/ADVISORIES... .SCA...POINT ARENA TO PIGEON POINT FROM 10 TO 60 NM. && PUBLIC FORECAST: RILEY/BELL AVIATION/MARINE: CW
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 9:25 AM PST | Small Craft Advisory for Rough Bar | MTR | 53 hr |
Nearby
High Surf Advisories in California, 2011Every high surf advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.